Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2014, 6:49 PM CDT for Russell County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2014, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 28, 2014, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
950 WUUS53 KICT 282349 SVRICT KSC167-290030- /O.NEW.KICT.SV.W.0202.140828T2349Z-140829T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT THU AUG 28 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER HILL...AND MOVING NORTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... BUNKER HILL...DORRANCE...LUCAS...LURAY AND WILSON LAKE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 184 AND 200. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3914 9848 3877 9859 3882 9890 3914 9873 TIME...MOT...LOC 2349Z 208DEG 21KT 3886 9876 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
148 WWUS53 KICT 290000 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT THU AUG 28 2014 KSC167-290030- /O.CON.KICT.SV.W.0202.000000T0000Z-140829T0030Z/ RUSSELL KS- 700 PM CDT THU AUG 28 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY UNTIL 730 PM CDT... AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER HILL... AND MOVING NORTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... BUNKER HILL...DORRANCE...LUCAS...LURAY AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. && LAT...LON 3914 9848 3877 9859 3882 9890 3914 9873 TIME...MOT...LOC 0000Z 226DEG 15KT 3887 9872 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ LAWSON
245 WWUS53 KICT 290026 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 726 PM CDT THU AUG 28 2014 KSC167-290036- /O.EXP.KICT.SV.W.0202.000000T0000Z-140829T0030Z/ RUSSELL KS- 726 PM CDT THU AUG 28 2014 ...THE SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY WILL EXPIRE AT 730 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3914 9848 3877 9859 3882 9890 3914 9873 TIME...MOT...LOC 0026Z 226DEG 15KT 3895 9862 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:41 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 28, 6:41 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 641 PM CDT THU AUG 28 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 310 PM CDT THU AUG 28 2014 FORECAST CHALLENGES FOCUS AROUND PRECIPITATION CHANCES THROUGH FRIDAY EVENING...AND AGAIN SUNDAY EVENING THROUGH EARLY NEXT WEEK. MID-AFTERNOON ANALYSIS INDICATES A NARROW CORRIDOR OF LIGHT/MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS EXTENDING FROM WESTERN OKLAHOMA...NORTHEAST INTO SOUTH-CENTRAL AND NORTHEAST KANSAS. THINKING THIS ACTIVITY WILL CONTINUE TO SLOWLY ADVANCE EAST INTO THE FLINT HILLS CORRIDOR THIS EVENING. FURTHER WEST...A SURFACE TROUGH EXTENDS FROM NORTHWEST TX...NORTHEAST THROUGH WESTERN OK AND INTO SOUTH-CENTRAL TO CENTRAL KS. GIVEN LARGE SCALE ASCENT ASSOCIATED WITH POTENT SHORTWAVE TROUGH APPROACHING FROM THE WEST...THINKING SCATTERED THUNDERSTORMS WILL GRADUALLY FORM IN THE VICINITY OF THIS SURFACE TROUGH THIS AFTERNOON. DESPITE DENSE CLOUD SHIELD ACROSS CENTRAL/SOUTH-CENTRAL KS...THINKING MODERATE- STRONG INSTABILITY WILL FORM OVER WESTERN PORTIONS OF THE AREA WHERE SUN HAS BEEN MORE PREVALENT. COUPLED WITH WEAK/MODEST DEEP LAYER SHEAR...A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WEST OF I-135 THROUGH THIS EVENING. ACTIVITY SHOULD TEND TO EXPAND IN COVERAGE AS THE EVENING PROGRESSES...SHIFTING EAST INTO EASTERN/SOUTHEAST KS OVERNIGHT...ALTHOUGH STRONG/MARGINALLY SEVERE THREAT WILL WANE BY LATER THIS EVENING. SHOWER/THUNDERSTORM THREAT WILL SHIFT INTO PRIMARILY SOUTHEAST KS FOR FRIDAY...WITH A FEW STRONG STORMS POSSIBLE DURING THE AFTERNOON/EVENING. THE FRONT IS EXPECTED TO STALL AND NEARLY WASH OUT OVER SOUTHEAST KS SATURDAY...AS SUBTLE SHORTWAVE ENERGY APPROACHES FROM THE WEST. CONSEQUENTLY...CANNOT RULE OUT A FEW AFTERNOON/EVENING THUNDERSTORMS OVER SOUTHEAST KS SATURDAY...BUT ACTIVITY SHOULD BE FAIRLY ISOLATED. ADK .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 310 PM CDT THU AUG 28 2014 ATTENTION THEN TURNS TO SEVERE WEATHER POTENTIAL SUNDAY LATE AFTERNOON-EVENING...AS FAST MOVING SHORTWAVE TROUGH APPROACHES FROM THE WEST...ALONG WITH AN ASSOCIATED COLD FRONT FROM THE NORTHWEST. GFS AND ECMWF ARE IN GOOD AGREEMENT SURROUNDING THIS PERIOD...FORECASTING STRONG INSTABILITY ALONG WITH 40-50 KTS OF DEEP LAYER SHEAR. IF THIS COMES TO FRUITION...SEVERE THUNDERSTORMS ARE A GOOD BET OVER PRIMARILY THE NORTHERN HALF OF KS LATE SUNDAY AFTERNOON-EVENING. WILL CONTINUE TO MONITOR. MEDIUM RANGE GUIDANCE STALLS THE FRONT OVER SOUTHERN KS EARLY TO MID WEEK...WHICH MAY ALLOW FOR CONTINUED MODEST THUNDERSTORM CHANCES THROUGH TUESDAY NIGHT/WEDNESDAY. ADK && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 641 PM CDT THU AUG 28 2014 THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF KRSL TO THE OKLAHOMA/KANSAS STATE LINE. THESE STORMS HAVE THE ABILITY TO HAVE HEAVY DOWNPOURS AND GUSTY WINDS. THESE THUNDERSTORMS MAY BRIEFLY DECREASE VISIBILITIES AND CEILINGS TO MVFR. THIS ACTIVITY IS CURRENTLY IMPACTING KRSL AND WILL IMPACT KSLN/KHUT AND KICT THROUGH THE NIGHT AND OVERNIGHT HOURS AS THESE STORMS MOVE EASTWARD. ALONG THE FLINT HILLS SCATTERED TO WIDESPREAD SHOWERS ARE PRESENT...AND MAY IMPACT KCNU...BUT THINK THE BETTER CHANCES FOR THUNDERSTORMS AT KCNU WILL BE MUCH LATER...TOWARD THE MORNING HOURS. THE CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE FORECAST AS THE UPPER LEVEL DISTURBANCE MOVES EASTWARD WITH TIME. WINDS WILL BE SOUTHERLY TO SOUTHEASTERLY OVERNIGHT AND AGAIN SOUTH TO SOUTHWESTERLY DURING THE DAY FRIDAY. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 87 66 91 / 60 50 30 10 HUTCHINSON 67 88 63 92 / 60 40 20 0 NEWTON 68 86 64 91 / 60 50 30 10 ELDORADO 69 85 66 91 / 60 50 40 10 WINFIELD-KWLD 70 87 67 91 / 60 50 40 10 RUSSELL 65 87 62 90 / 60 30 10 0 GREAT BEND 65 87 63 91 / 60 30 10 0 SALINA 68 87 65 91 / 60 40 20 10 MCPHERSON 67 88 64 91 / 60 40 20 10 COFFEYVILLE 71 86 68 91 / 60 60 50 20 CHANUTE 70 85 67 90 / 60 60 50 20 IOLA 69 84 67 90 / 60 60 50 20 PARSONS-KPPF 70 85 67 90 / 60 60 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 28, 3:40 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT THU AUG 28 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 340 PM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE GENERALLY WEST OF INTERSTATE 135 LATE THIS AFTERNOON AND THIS EVENING. WINDS OF 50 TO 60 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGEST ACTIVITY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL GRADUALLY SHIFT EAST OF THE KANSAS TURNPIKE CORRIDOR ON FRIDAY AND FRIDAY NIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT SATURDAY AFTERNOON AND EVENING OVER SOUTHEAST KANSAS...WITH A FEW WEAKER SHOWERS AND THUNDERSTORMS POSSIBLE WEST OF INTERSTATE 135 LATE SATURDAY NIGHT. THUNDERSTORM CHANCES SHOULD INCREASE LATE SUNDAY AFTERNOON AND EVENING OVER GENERALLY THE NORTHERN HALF OF KANSAS...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. AT THIS TIME SEVERE WEATHER IS POSSIBLE OVER MAINLY THE NORTHERN HALF OF KANSAS. THUNDERSTORM CHANCES MAY LINGER ACROSS THE REGION MONDAY THROUGH MID-WEEK...AS THE COLD FRONT STALLS OVER SOUTHERN KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BDK/ADK
In the hours before
Special weather statement, Aug 28, 6:14 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 614 PM CDT THU AUG 28 2014 KSZ032-282345- RUSSELL- 614 PM CDT THU AUG 28 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 645 PM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RUSSELL...BUNKER HILL AND RUSSELL AIRPORT. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND. && LAT...LON 3902 9885 3892 9850 3869 9878 3871 9900 TIME...MOT...LOC 2314Z 223DEG 17KT 3879 9881 LAWSON
Special weather statement, Aug 28, 6:34 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT THU AUG 28 2014 KSZ047-290000- BARTON- 634 PM CDT THU AUG 28 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 700 PM CDT * AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 9 MILES SOUTHWEST OF GREAT BEND...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GREAT BEND AND GREAT BEND AIRPORT. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BESIDES LOCALLY GUSTY WINDS...THIS STORM MAY ALSO PRODUCE BRIEF FUNNEL CLOUDS. THESE FUNNEL CLOUDS SHOULD REMAIN ABOVE THE GROUND. && LAT...LON 3849 9892 3843 9865 3826 9886 3826 9904 TIME...MOT...LOC 2333Z 233DEG 16KT 3829 9893 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:14 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Aug 28, 6:34 PM CDT | Special Weather Statement | ICT | Barton | 26 min |
| Aug 28, 6:51 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.